Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 6:26 PM EDT for Fairfield County, Lexington County, Richland County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2008, 6:26 PM EDT (22:26 UTC)
- Expired
- Mar 15, 2008, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:40 PM EDT | HAIL 0.88 | 4 Nnw Irmo, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 11:02 AM EDT | Tornado Watch | SPC | 8 hr |
| Mar 15, 4:36 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 152226
SVRCAE
SCC039-063-079-152300-
/O.NEW.KCAE.SV.W.0011.080315T2226Z-080315T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17
MILES WEST OF IRMO...OR ABOUT 11 MILES SOUTHEAST OF NEWBERRY...AND
MOVING EAST AT 55 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENTSVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT SUNDAY MORNING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3408 8140 3411 8143 3413 8143 3418 8139
3418 8136 3419 8134 3424 8131 3424 8085
3422 8084 3418 8086 3407 8072
TIME...MOT...LOC 2226Z 264DEG 48KT 3419 8133
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:57 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 15, 1:57 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.
SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31Hazardous weather outlook, Mar 15, 5:01 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 501 PM EDT SAT MAR 15 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 501 PM EDT SAT MAR 15 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... ...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WIND GUSTS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Mar 15, 5:56 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LUGOFF 34.23N 80.68W
03/15/2008 KERSHAW SC TRAINED SPOTTER
SPOTTER REPORTS TREES DOWN NEAR TOWN.
0546 PM FUNNEL CLOUD 1 S BISHOPVILLE 34.21N 80.25W
03/15/2008 LEE SC AMATEUR RADIO
SPOTTER REPORTS FUNNEL CLOUD NEAR VICINITY OF I-20 NEAR
BISHOPVILLE.
0544 PM HAIL 1 S BISHOPVILLE 34.21N 80.25W
03/15/2008 E0.75 INCH LEE SC AMATEUR RADIO
SPOTTER REPORTS PENNY SIZE HAIL AND ROTATING CLOUDS.
&&
MOORELocal storm report, Mar 15, 6:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 SW RED BANK 33.91N 81.26W
03/15/2008 E0.75 INCH LEXINGTON SC TRAINED SPOTTER
PENNY SIZE HAIL AROUND WHITE KNOLL HIGH SCHOOL.
&&
HC/MJPLocal storm report, Mar 15, 6:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 4 ESE LEXINGTON 33.96N 81.16W
03/15/2008 LEXINGTON SC EMERGENCY MNGR
COUNTY 911 OFFICAL REPORTS HOME DAMAGED AND LARGE TREES
DOWN AT TRUAX RD IN LEXINGTON COUNTY.
0544 PM HAIL 4 E SWANSEA 33.74N 81.04W
03/15/2008 E1.00 INCH LEXINGTON SC NWS EMPLOYEE
NWS EMPLOYEE REPORTS ONE INCH HAIL.
&&
MOORELocal storm report, Mar 15, 6:12 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 6 ESE SWANSEA 33.70N 81.01W
03/15/2008 E1.00 INCH CALHOUN SC NWS EMPLOYEE
NWS EMPLOYEE REPORTS ONE INCH HAIL.
&&
MOORELocal storm report, Mar 15, 6:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 SE BISHOPVILLE 34.18N 80.20W
03/15/2008 E0.75 INCH LEE SC AMATEUR RADIO
SPOTTER REPORTS HIGH WINDS AND PENNSY SIZE HAIL NEAR THE
TOWN OF WISACKY.
&&
MOORELocal storm report, Mar 15, 6:25 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
625 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG KERSHAW 34.55N 80.59W
03/15/2008 LANCASTER SC AMATEUR RADIO
SPOTTER REPORTS CHURCH STEEPLE DAMAGED AT BOWEN AND
WILDWOOD STREETS IN KERSHAW.
&&
MOOREThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:34 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 22 hr |
| Mar 15, 9:25 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Mar 15, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 24 min |
| Mar 15, 3:58 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Mar 15, 4:04 PM EDT | Tornado Warning | CAE | Newberry | 41 min |
| Mar 15, 4:06 PM EDT | Tornado Warning | CAE | Lancaster | 24 min |
| Mar 15, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 44 min |
| Mar 15, 4:17 PM EDT | Tornado Warning | CAE | McCormick | 43 min |
| Mar 15, 4:25 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| Mar 15, 4:40 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 50 min |
| Mar 15, 4:41 PM EDT | Tornado Warning | CAE | Chesterfield | 34 min |
| Mar 15, 4:50 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 40 min |
| Mar 15, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 44 min |
| Mar 15, 5:21 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Mar 15, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Mar 15, 5:30 PM EDT | Tornado Warning | CAE | Richland | 30 min |
| Mar 15, 5:36 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 39 min |
| Mar 15, 5:46 PM EDT | Tornado Warning | CAE | Lee | 44 min |
| Mar 15, 5:50 PM EDT | Tornado Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 40 min |
| Mar 15, 5:56 PM EDT | Tornado Warning | CAE | Newberry, Saluda | 34 min |
| Mar 15, 6:03 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 42 min |
| Mar 15, 6:18 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 42 min |
| Mar 15, 6:32 PM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 43 min |
| Mar 15, 6:34 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 41 min |
| Mar 15, 7:01 PM EDT | Tornado Warning | CAE | Clarendon | 14 min |
| Mar 15, 7:14 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.